Simvastatin and Hair Loss





One of the rarest simvastatin side effects is hair loss. In most cases, it is not even mentioned in the list of simvastatin side effects in the instruction. Simvastatin related occurrence of hair loss (alopecia) is between 1 in 1000 and 1 in 10,000 people, affects both men and women.

In What Way Can Simvastatin Cause Hair Loss

Although the connection between taking simvastatin and hair loss is obvious, the mechanism how exactly the two processes are linked is still unknown. The reason for that is that the researches studying simvastatin side effects are focused on life threatening conditions in the first place, like muscle or liver damage. However, hair loss, even being a serious concern for many men, is not a life threatening condition. Below are some suggestions:

  • Cholesterol if one of the structural elements of a human hair. The exact content should be is 0.86 . This figure is so precise that some doctor suggest substituting blood test with measuring cholesterol levels in hair. Significant lowering of cholesterol levels may affect hair growth.
  • Cholesterol participates in production of the most vital hormones: testosterone, estrogen, cortisone, aldosterone and progesterone. These hormones regulate many of the bodily functions and processes. Hormone imbalance is known as one of the caused of hair loss, so statins could have contributed to that.

Please note that hair loss may occur due to a number of other reasons and not be directly linked to taking simvastatin, like in the examples below:

  • Loss of libido and depression are known as simvastatin side effects. However, loss of libido is also associated with aging. Stress and depression are known as caused of hair loss.
  • Many patients who have undergone a heart surgery take simvastatin. Stresses after a major surgery may also cause hair loss.

In simvastatin related hair loss incidents hair growth resumes after discontinuing the medication. So, another argument in favor of simvastatin not being guilty is that a quick review of patient’s complaints shows that in many cases discontinuing simvastatin didn’t stop. This means that in these cases there could be no no direct connection between simvastatin and hair loss and the problem could have been caused by some other factors. So blaming simvastatin, you may overlook other serious problems that need your and you physician’s attention.

Hair regrowth should start as soon as you get off simvastatin. You may be recommended by you doctor to take vitamins and supplements that help hair your hair regrow.